Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Las Vegas, NV

May 29, 2018San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at May 29, 2018, 2:07 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It took effect at May 30, 2018, 11:00 AM PDT. It was in force for 32 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2018, 2:07 PM PDT (21:07 UTC)
In effect from
May 30, 2018, 11:00 AM PDT
Expired
May 31, 2018, 7:00 PM PDT
In force
32 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 11:15 AM PDTDENSE FOG6 Wsw Hesperia, CA*** 20 INJ *** NEAR OAKHILL AND HIGHWAY 138 INTERCHANGE ALONG SOUTBOUND INTERSTATE 15 AND THE CAJON PASS. FOGGY CONDITIONS ATTRIBUTED TO MULTI VEHICLE PILEUP. 20+ VEHICLES, MULTIPLE INJURIES UNKNOWN FATALITIES AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS85 KVEF 292107
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
207 PM PDT Tue May 29 2018

.Dangerous Fire Weather expected Wednesday and Thursday across
the Colorado River Valley and Northwest Arizona.

AZZ101-102-CAZ229-NVZ466-300515-
/O.UPG.KVEF.FW.A.0006.180530T1800Z-180601T0200Z/
/O.NEW.KVEF.FW.W.0008.180530T1800Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
207 PM PDT Tue May 29 2018 /207 PM MST Tue May 29 2018/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT/MST WEDNESDAY TO 7 
PM PDT/MST THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 101, 102, 229, AND 466...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT/MST Wednesday to 7 PM 
PDT/MST Thursday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Late Wednesday morning through early evening. Again
  from late Thursday morning through early Thursday evening.

* WIND...South through Southwest winds of 15 to 25 mph, with gusts
  from 30 to 40 mph. Strongest winds are expected Thursday.
 
* HUMIDITY...5 to 10 percent in the valleys and 10 to 15 percent
  in the mountains. Driest conditions on Wednesday.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
7 follow-up statements
606 
WWUS85 KVEF 300610
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1110 PM PDT Tue May 29 2018

.Dangerous Fire Weather expected Wednesday and Thursday across
the Colorado River Valley and Northwest Arizona.

AZZ101-102-CAZ229-NVZ466-301100-
/O.CON.KVEF.FW.W.0008.180530T1800Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
1110 PM PDT Tue May 29 2018 /1110 PM MST Tue May 29 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
WEDNESDAY TO 7 PM PDT /7 PM MST/ THURSDAY FOR STRONG WINDS AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 101, 102, 229, AND
466...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In California...Fire
  weather zone 229. In Nevada...Fire weather zone 466. 

* TIMING...Late Wednesday morning through early evening. Again 
  from late Thursday morning through early Thursday evening.

* WIND...South through Southwest winds of 15 to 25 mph, with
  gusts from 30 to 40 mph. Strongest winds are expected 
  Thursday. 

* HUMIDITY...5 to 10 percent in the valleys and 10 to 15 
  percent in the mountains. Driest conditions on Wednesday. 

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme fire 
  behavior. Any fires that develop will have the potential to 
  spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
792 
WWUS85 KVEF 300926
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
226 AM PDT Wed May 30 2018

.Dangerous Fire Weather expected Today and Thursday across the 
Colorado River Valley and Northwest Arizona.

AZZ101-102-CAZ229-NVZ466-302200-
/O.CON.KVEF.FW.W.0008.180530T1800Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
226 AM PDT Wed May 30 2018 /226 AM MST Wed May 30 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
THIS MORNING TO 7 PM PDT /7 PM MST/ THURSDAY FOR STRONG WINDS AND
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 101, 102, 229, AND 
466...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather
  zone 466. 

* TIMING...Late Wednesday morning through early evening. Again 
  from late Thursday morning through early Thursday evening.

* WIND...South through Southwest winds of 15 to 25 mph, with 
  gusts from 30 to 40 mph. Strongest winds are expected 
  Thursday. 

* HUMIDITY...5 to 10 percent in the valleys and 10 to 15 
  percent in the mountains. Driest conditions on Wednesday.

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$
578 
WWUS85 KVEF 302100
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
200 PM PDT Wed May 30 2018

.Dangerous fire weather conditions will continue through Thursday
across the Colorado River Valley and northwest Arizona.

AZZ101-102-CAZ229-NVZ466-311000-
/O.CON.KVEF.FW.W.0008.000000T0000Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
200 PM PDT Wed May 30 2018 /200 PM MST Wed May 30 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THURSDAY FOR STRONG WINDS AND RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 101, 102, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Through early this evening, and again from late 
  Thursday morning through early Thursday evening.

* WIND...South to Southwest winds 15 to 25 mph, with gusts 30 to
  40 mph. The strongest winds are expected Thursday. 

* HUMIDITY...5 to 10 percent in the valleys and 10 to 15 percent
  in the mountains.

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$

Morgan

weather.gov/lasvegas
962 
WWUS85 KVEF 310904
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
204 AM PDT Thu May 31 2018

.Dangerous fire weather conditions will continue through Thursday
across the Colorado River Valley and northwest Arizona.

AZZ101-102-CAZ229-NVZ466-311715-
/O.CON.KVEF.FW.W.0008.000000T0000Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
204 AM PDT Thu May 31 2018 /204 AM MST Thu May 31 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING FOR STRONG WINDS AND RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 101, 102, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. 
  InCalifornia...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Through early this evening, and again from late 
  Thursday morning through early Thursday evening.

* WIND...South to Southwest winds 15 to 25 mph, with gusts 30 
  to 40 mph. The strongest winds are expected Thursday. 

* HUMIDITY...5 to 10 percent in the valleys and 10 to 15 
  percent in the mountains. 

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$
895 
WWUS85 KVEF 311205
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
505 AM PDT Thu May 31 2018

.Dangerous fire weather conditions will continue today across the
Colorado River Valley and northwest Arizona.

AZZ101-102-CAZ229-NVZ466-312200-
/O.CON.KVEF.FW.W.0008.000000T0000Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
505 AM PDT Thu May 31 2018 /505 AM MST Thu May 31 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING FOR STRONG WINDS AND RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 101, 102, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. 
  InCalifornia...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...through early Thursday evening.

* WIND...South to Southwest winds 15 to 25 mph, with gusts 30 to
  40 mph. 

* HUMIDITY...5 to 10 percent in the valleys and 10 to 15 
  percent in the mountains.

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$
501 
WWUS85 KVEF 312125
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
225 PM PDT Thu May 31 2018

.Dangerous fire weather conditions will continue today across the
Colorado River Valley and northwest Arizona.

AZZ101-102-CAZ229-NVZ466-010200-
/O.CON.KVEF.FW.W.0008.000000T0000Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
225 PM PDT Thu May 31 2018 /225 PM MST Thu May 31 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING FOR STRONG WINDS AND RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 101, 102, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zones 101 and 102. In
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...through early this evening.

* WIND...South to Southwest winds 15 to 25 mph, with gusts 30 
  to 40 mph. 

* HUMIDITY...5 to 10 percent in the valleys and 10 to 15 
  percent in the mountains.

* IMPACTS...A combination of strong winds...low relative 
  humidity...and warm temperatures can contribute to extreme 
  fire behavior. Any fires that develop will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
267 
WWUS85 KVEF 010146
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
646 PM PDT Thu May 31 2018

AZZ101-102-CAZ229-NVZ466-010300-
/O.EXP.KVEF.FW.W.0008.000000T0000Z-180601T0200Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
646 PM PDT Thu May 31 2018 /646 PM MST Thu May 31 2018/

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
102, 229, AND 466...

Winds have begun to decrease this evening. The Red Flag Warning
will be allowed to expire on time at 7 PM. 

$$

Wolcott

weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 29, 9:53 AM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 29, 9:53 AM PDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
Issued by National Weather Service FLAGSTAFF AZ
953 AM PDT Tue May 29 2018

.SYNOPSIS...A warming trend will begin today and continue into
Wednesday with temperatures in the lower deserts climbing into the
triple digits. Increasingly breezy conditions are expected Wednesday
and Thursday as a trough moves through along with cooling
temperatures. Warming will resume over the weekend with temperatures
climbing several degrees above normal.

&&

.UPDATE...Looking at a few cloud buildups over the mountains from
the Sierra Nevada range in California and across the southern
third of Nevada. The result will be a slight chance of showers and
thunderstorms underneath a few of these buildups. Away from the
mountains, it will be mostly sunny with seasonable temperatures
today. Current forecast package in good shape with no changes at
this time.

&&

.PREV DISCUSSION... /issued at 210 AM PDT Tue May 29 2018/

.SHORT TERM...through Thursday night.

Generally dry and warm conditions are expected today across the
region, fairly typical of late May. A weak short wave moving in from
the Pacific may be allow for some high based convection to develop
in the Sierra and northern Owens Valley this afternoon. Temperatures
today will climb a few degrees above normal with light winds
expected.

On Wednesday, stronger troughing will begin to develop along the
West Coast resulting in increasing surface winds across the Mojave
Desert and Southern Great Basin.  Wind speeds look too low to
warrant any wind headlines, but will help to enhance mixing - making
Wednesday the warmest day of the workweek. Temperatures Wednesday
afternoon across the lower deserts will climb into the 100-110
range.

By Thursday, trough will swing into the Great Basin allowing
temperatures to cool a few degrees but stronger southerly surface
winds are expected. It's possible wind advisories may be required
for parts of the region, but generally dry conditions are expected
to continue.

.LONG TERM...Friday through Monday.

Trough over the western U.S will shift eastward on Friday reaching
the Rocky Mountain region by Friday evening. A lingering weak
shortwave off the SoCal coast will make its way northeastward across
the local area Friday night into Saturday. Model agreement on the
speed of this shortwave varies but both solutions result in little
to no weather impacts as conditions remain sunny and dry Friday
through Sunday. Temps are expected to remain close to seasonal
normals on Friday but jump up a few degrees Saturday and Sunday with
max temps in Las Vegas near 100 degrees. The next large scale low
pressure looks to move in sometime during the first half of next
week but specific timing and impacts are unclear at this time.

&&

.AVIATION...For McCarran...Light north through northeast winds,
transitioning to light drainage winds this evening.
Stronger south through southwest winds arrive on Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds favoring diurnal trends are expected for
the TAF period. A few high based showers and/or thunderstorms are
possible this afternoon and evening along the Sierra and near KBIH.
Activity will subside after dark. Gusty south through southwest
winds arrive Wednesday, with isolated high based showers and/or
thunderstorms moving away from the Sierra and into central Nevada.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather or impacts according to standard operating
procedures.

&&

UPDATE...McCollum
SHORT TERM...Outler
LONG TERM....Guillet
AVIATION...Peterson/Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:35 AM PDTFire Weather WatchVEFSan Bernardino12 hr

Nearby

Red Flag Warnings in California, 2018Red Flag Warnings in Nevada, 2018Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.